source: Endocrine Society
authors: Nyo Nyo Tun, Mark W J Strachan, Nicola Zammitt, Fraser W Gibb summary/abstract:
Thionamides are a safe and effective treatment for Graves’ thyrotoxicosis. In the United States, primary therapy with thionamides has increased in popularity over the past two decades. Risk of recurrence following cessation of thionamides is high (up to 80%); although most studies tend to have short duration of follow up. The long-term predictive value of TSH receptor antibodies (TRAbs) has not been clearly defined. We aimed to establish the long-term natural history of Graves’ thyrotoxicosis following thionamide withdrawal and the factors that best predict recurrence.
We undertook a retrospective review of all patients, with a first presentation of Graves’ disease, who were prescribed (and completed) a course of thionamide as primary treatment (n = 266) at 2 large UK University hospitals. Age, gender, smoking status, free T4, total T3, TRAb at diagnosis, TRAb at cessation of thionamide and time to normalization of thyroid function were assessed as potential predictors of recurrence over 4 years of follow-up.
Recurrent thyrotoxicosis was observed in 31% (n=82/266) at 1 year, 45% (n=111/247) at 2 years, 61% (n=125/205) at 3 years, and 70% (n=128/184) at 1, 2, 3 and 4 year follow-up, respectively. Logistic regression identified age, time to normalization of TSH and TRAb at cessation as independent predictors of recurrence. 1 year after thionamide withdrawal, cessation TRAb <0.9 mU/L was associated with a 22% risk of recurrence compared to 51% when TRAb was ≥ 2 mU/L (p <0.001). The corresponding figures for 4-year recurrence risk were 58% and 86%, respectively (p <0.001). TRAb at diagnosis >12 mU/L was associated with a 84% risk of recurrence over 4 years compared to 57% when diagnosis TRAbs were < 5mU/L (p = 0.002). Kaplan-Meir curves for relapse begin to plateau at approximately 30 months.
These data provide useful information to guide appropriate follow-up after withdrawal of thionamide therapy. Around 80% of patients with TRAbs >1.9 mU/L at cessation of treatment will relapse within 2 years; the same is true of patients with very high TRAbs (>12 mU/L) at diagnosis. In such patients, where the risks of recurrent thyrotoxicosis are unacceptably high (high cardiovascular risk, elderly), strong consideration should be given to primary radioiodine therapy.
Edinburgh Centre for Endocrinology & Diabetes, United Kingdom